Development of a biclonal cutaneous T-cell lymphoproliferative process during treatment with immune checkpoint inhibitors for metastatic melanoma

    loading  Checking for direct PDF access through Ovid

Abstract

The immune checkpoint inhibitors targeting cytotoxic T-lymphocyte associated antigen 4 (CTLA-4) and the programmed death protein 1 (PD-1)/PD-L1 pathway have recently shown promising therapeutic results in patients with metastatic melanoma. Dermatologic side effects of these agents occur in ∼30–40% of cases. Here, we report the development of a biclonal cutaneous T-cell lymphoproliferative disorder in a patient being treated with ipilimumab (a CTLA-4 inhibitor) for metastatic melanoma. Nivolumab (a PD-1 inhibitor) had also been administered to him previously. An 8 mm reddish papule appeared on the skin of the left forearm. A biopsy of that lesion showed an atypical population of predominantly CD4-positive, CD30-positive T-cells that also expressed PD-1 and PD-L1 immunohistochemically. PCR studies for T-cell receptor rearrangements showed the presence of two distinct clonal T-cell populations. The lesion was completely excised and the patient had no local recurrences. There was also no subsequent evidence of a systemic lymphoproliferative process. Although the development of a lymphoid skin lesion in our patient may have only been coincidentally related to his treatment, immunostimulatory drugs could theoretically cause clonal expansion of a population of lymphocytes that leads to a lymphoproliferative disorder.

Related Topics

    loading  Loading Related Articles